MENU
component-ddb-728x90-v1-01-desktop

Synthetic opioids are one of Illinois' biggest drug challenges

It's killing many in our community, but the Champaign County Coroner says it's hard to identify exactly what "it" is. (WCCU)

Think of synthetic drugs like a knock off version of the real thing. They are supposed to give you a similar high as the actual drug, but at a cheaper price.

It's killing many in our community, but the Champaign County Coroner says it's hard to identify exactly what "it" is.

"New synthetic opioids are present in the system, but unfortunately there's no tests available to either quantify or confirm that these drugs exist,” Duane Northrup said. “It's frustrating as a coroner because I don't have a definitive cause of death. It's really what I suspect."

Northrup says many of the synthetic drugs are being shipped to people's homes from China, which he knows because of packaging he's seen left behind during overdose calls.

First responders also face challenges when they arrive at the scene of a synthetic overdose.

"Our reversal agent, NARCAN, it doesn’t work nearly as effectively and it takes a higher dosage to reverse the signs and symptoms of that overdose,” Carle EMS system coordinator Justin Stalter said.

Stalter says sometimes it can take more than three boxes of NARCAN, as opposed to the one box it usually takes, and sometimes the ambulance even runs out.

"They are far more potent than even the underlying drug,” Illinois Lt. Governor Evelyn Sanguinetti said. “So a lot of people believe that just coming into contact with it is just like coming into contact with heroine or opioids, but the synthetics are far more powerful."

Now first responders say they have to worry about overdosing themselves.

"The rubber gloves on the hands isn't enough,” Stalter said. “We need eye protection, face protection and things like that. And having NARCAN available for not only patients but accidental exposure to providers."

First responders say they often leave the evidence to police to collect, in some cases these synthetics can cause overdoses just by getting onto your skin. Those first to arrive on the scene of an overdose say they take extra precautions, including masks and eye protection at times.

"When we handle any of these substances we have to assume that they can be deadly just by touching them,” Northrup said.

Trending